Watchdog Group Seeks 'Black Box' Warning on PPIs

Megan Brooks

August 24, 2011

August 24, 2011 — The nonprofit consumer advocacy group Public Citizen is petitioning the US Food and Drug Administration (FDA) to add black box warnings to the product labels of all proton pump inhibitors (PPIs) on the market.

The black box warnings should alert clinicians and patients that these drugs can cause long-term dependence and other serious adverse effects, Public Citizen says in a statement released yesterday.

The group is also calling for patient medication guides to be distributed with all PPIs and for the makers of the drugs to notify clinicians of these adverse effects and of the need to try safer alternatives first for conditions such as gastroesophageal reflux disease (GERD).

"These drugs are being prescribed far too commonly to people who shouldn't be taking them," Sidney Wolfe, MD, director of Public Citizen's Health Research Group, said in a prepared statement. "As a result, millions of people are needlessly setting themselves up to become dependent on PPIs while exposing themselves to the serious risks associated with long-term therapy.

"The FDA should act immediately to ensure that patients and physicians are adequately warned of these effects, and reminded of the many safer alternatives for common conditions such as acid reflux," he added.

More Education, Not Warnings, Needed

Reached for independent comment, Kenneth DeVault, MD, professor and chair, Department of Medicine, Mayo Clinic, Jacksonville, Florida, told Medscape Medical News that he does not think that greater warnings are needed on PPIs, "but that education of providers and consumers is important."

"Honestly," he said, "the risks of these medications, even when over the counter, are less than some other common drugs, such as nonsteroidal anti-inflammatories and even aspirin."

Still, Dr. DeVault said he is "becoming more likely to try to find the 'lowest effective dose' " for his patients. "That might be a once-daily PPI, a lower-dose PPI, an H2 receptor blocker, or in some patients, simply leading a less 'refluxogenic lifestyle.'

"We need to make sure we understand that for a significant proportion of patients with acid reflux, this is a lifestyle condition where a better diet and weight loss may result in the patient not needing any acid blocker at all," Dr. DeVault explained.

PPIs Widely Prescribed

PPIs, which effectively suppress the production of stomach acid, are among the most widely used classes of drugs in the world. In the United States alone, an estimated 119 million PPI prescriptions were dispensed in 2009, at a price tag of $13.6 billion.

PPIs are approved to treat GERD, as well as gastric ulcers, erosive esophagitis, and stomach bleeding associated with using nonsteroidal anti-inflammatory drugs, although they are often prescribed for other reasons and for longer than indicated, some studies have suggested.

PPIs have been shown to be generally well tolerated with relatively few short-term adverse effects. Common adverse effects include headache, nausea, diarrhea, abdominal pain, fatigue, and dizziness.

Adverse effects related to long-term use of PPIs have been less well studied, but may include an increased risk for fractures of the hip, spine, and wrist; hypomagnesemia, possibly leading to cardiac arrhythmia; infections such as pneumonia and Clostridium difficile diarrhea; and reduced effectiveness of the antiplatelet clopidogrel, although the clinical significance of this is debated. Many of these possible adverse effects are already contained in PPI labeling.

Rebound Hyperacidity

A key concern of Public Citizen is the possibility of long-term dependence on PPI therapy resulting from rebound acid hypersecretion when the medication is stopped, which is not currently noted on the label.

For example, in a study published in 2009 in Gastroenterology, researchers reported that acid inhibition with a PPI for 8 weeks induces acid-related symptoms in "a significant proportion" of asymptomatic patients when therapy is withdrawn.

"We find it highly likely," the authors write, "that the symptoms observed in this trial are caused by [rebound acid hypersecretion,] and that this phenomenon is equally relevant in patients treated long term with PPIs. These results justify the speculation that PPI dependency could be 1 of the explanations for the rapidly and continuously increasing use of PPIs."

The authors of a related commentary in the journal concluded: "The current finding that these drugs induce symptoms means that such liberal prescribing is likely to be creating the disease the drugs are designed to treat and causing patients with no previous need for such therapy to require intermittent or long-term treatment."

PPIs Beneficial in Appropriate Patients

Colin W. Howden, MD, FACG, and Peter J. Kahrilas, MD, FACG, address this issue of PPI withdrawal and rebound hyperacidity in a 2010 commentary published in the American Journal of Gastroenterology.

The authors conclude: "PPI treatment continues to be the optimal management strategy for most patients with [GERD] and is indicated for chronic use as ulcer prophylaxis in nonsteroidal anti-inflammatory drug takers at high risk for bleeding.

"However, as with all drugs, PPIs should be dosed appropriately, and should be reserved for patients with conditions for which there is clear evidence of benefit from therapy," they write.

Dr. DeVault told Medscape Medical News, "There is probably a short-lived (2 weeks or so) theoretical increase in acid capacity after stopping PPI therapy, which might make it more difficult to stop the drugs in selected patients, and might even lead to acid symptoms in some normal individuals."

In contrast, he said he thinks that "a good bit of that 'rebound' is actually related to the symptoms, in that the patient simply feels better on the PPI and therefore wants to continue, but the converse remains a possibility."

"At this point," Dr. DeVault noted, "PPIs are still my first choice for acid suppression, but it is critical to evaluate the patient and not blindly continue these medications when they are not helping.

"A common mistake is for a provider to become convinced the patient has an acid-related problem and gradually escalate the degree of acid suppression, when taking a step back and doing some diagnostic evaluation may reveal that the problem is not acid-related at all," he added.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....